read

What is hypoglyacemia & how can it affect your diabetes?

By my daily sugar

Hypoglycaemia (also known as hypo or low blood sugar) is defined as the reduction in plasma glucose concentration below the normal value of 70 mg/dl.

When the blood sugar level is too low, it cannot provide the body’s organs with the energy they need.

Hypoglycemia is one of the most common acute complications and can occur in cases of both Type 1 and Type 2 diabetes.

It is generally caused with blood-glucose-lowering agents like sulphonyl ureas and insulin.

Hypos can be classified as minor hypoglycaemia or severe glycaemia based upon the intensity of symptoms.

Hypoglyacemias that happen during night-time are called nocturnal hypoglycaemia.

Hypoglycemia can lead to unconsciousness, seizures (fit) or even death sometimes.

What are the common causes of Hypoglycemia?

It occurs due to insufficient intake of carbohydrates, delay or omission of a snack or a main meal, performing more exercise than usual, overdose of sulphonylureas or of insulin and too much consumption of alcohol.

What are the symptoms of Hypoglycemia?

Symptoms of Hypoglycemia are:

  • Dizziness
  • Sweating
  • Headache
  • Fainting feeling,
  • Drowsiness
  • Tremors
  • Irritability
  • Increased heartbeat
  • Crying out during sleep
  • Slurred speech

People experiencing nocturnal hypoglycaemia generally complain of severe headache in the morning along with sweating & palpitation.

How to treat Hypoglycemia?

Management depends on the severity of the condition. In minor hypoglycemia patients can usually manage themselves by taking glucose in any form (fruit juice, soft drinks, chocolates, table sugar in water or milk etc.)

Treating minor hypoglycaemia:

Treat immediately with 15–20 g fast-acting carbohydrate:

  • Small glass of sugary drink
  • ≥3 glucose tablets
  • 5 sweets
  • Small carton of pure fruit juice
  • Glucose gel

Some people may then need a snack of 15–20 g slower-acting carbohydrate

Retest BG after 15–20 minutes and re-treat if needed

Treating severe hypoglycaemia:

Severe hypoglycemia is when help is required from others and or the patient is unconsciousness. In such situation oral treatment is not recommended.

It is treated with I.V Glucose or Glucagon Injection.

Follow the following steps:

  • Put the patient into recovery position
  • Call an ambulance
  • Take the patient to hospital where glucagon injection can be given

 

Preventing hypoglycemia:

Contributory factor

Suggested action

Missed insulin doses, followed by doses at unusual times

Stress the importance of keeping to
dose regimen

Missed meals

Stress the importance of eating at
regular intervals for some regimens

If this is not possible, may need to adjust insulin regimen to allow greater flexibility

Dieting

Modify dose to reflect reduced calorie intake

Exercise

Consider modifying dose, food intake or timing of exercise

Warm bath or shower

Discuss effect of temperature on
insulin activity

Other diseases
or infections

For example, thyroid problems and infections. Treat the problem and/or alter insulin dose if insulin interacts with the treatment

 

For people living with diabetes, experiencing and overcoming a hypoglycaemia can be worrying. This is no different for their family members, who endure similar feelings.

Remember that early detection & immediate treatment are key factors in managing hypoglycaemia.

Do ask your healthcare professional, if you have any questions about hypoglycaemia.

Tags: type 2 diabetes, blood sugar, low blood sugar, hypoglycaemia, hypo

Become a part of our community

Subscribe to my daily sugar monthly newsletter & receive free information on how to live better with diabetes